Intravenous sodium bicarbonate seems like a wonderful drug. It fixes acidosis, pushes potassium into cells, alkalinizes urine, and even helps with smelly feet. However, this literature review of four conditions casts some doubt into the seemingly cure-all that is bicarbonate.
Emergent airway management and severe sepsis are both high-risk situations that are commonly encountered by emergency physicians. It is well known that complications can be high in both situations, which in turn can lead to increased morbidity and mortality. For instance, about 1/4 of patients who are hemodynamically stable prior to intubation get post-intubation hypotension (PIH) after rapid sequence intubation. Also septic patients may not be reliably identified by systemic inflammatory response syndrome (SIRS) markers early in their disease course. The Shock Index (SI) may be an adjunct that is easy to calculate and could predict both PIH and severe sepsis.
The authors use distinct methods for tallying computed tomography (CT) use in the 2 countries. List the biases that could occur in counting CTs by each method.
We sometimes hear information stated as fact that may not be entirely accurate. One such example is, “I’m going to use lorazepam because it isn’t metabolized by the liver.”
Let’s set the record straight.
ALL benzodiazepines are metabolized by the liver.
You have a 54-year-old female who presents to the emergency department with a chief complaint of “just feeling out of it.” She has felt “off and on” for the past 12 hours and has had an occasional cough with some sputum production along with “the shakes and chills.” She also feels as if her heart was “going at a mile a minute” and because of this, she is very much out of breath.
I was delighted to see the News and Perspectives piece in this month’s Annals of Emergency Medicine about “Social Media and Physician Learning” (free PDF). I had totally forgotten that Jan Greene, the author, had called to talk with me several months ago. In the piece, she discusses many of the issues with which I struggle:
- Is peer review good or bad?
- What is the role of blog and podcast sites in the future of medical education?
- With the ease of how anyone can be “published” on blogs, how can one decide on the trustworthiness of open educational resources such as FOAM?
- Can or should social media education practices be held up to the rigorous scientific standards of original research?
Here are some noteworthy quotes:
Salicylate is among the top 25 substances that cause the greatest number of overdose fatalities in the United States. 1 Patients can present with a wide variety of complaints including tinnitus, dyspnea, vomiting, confusion, and coma. Significant toxicity occurs when a large amount of salicylate saturates the body’s protein-binding capacity and leaves free salicylate in the serum. 2 The American College of Medical Toxicology (ACMT) recently published a guidance document on management priorities in salicylate toxicity, and it’s definitely worth a read. 3 While not an official clinical guideline, it highlights some important concepts to consider when working up and treating patients after a significant salicylate exposure, and we’ll review five major concepts here and hopefully answer some questions that may cross your mind on shift.